Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 10, NWS Glasgow, MT

April 3, 201212 counties in Montana

NWS Glasgow, MT issued this red flag warning at Apr 3, 2012, 2:51 PM MDT for 12 counties in Montana. It took effect at Apr 4, 2012, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2012, 2:51 PM MDT (20:51 UTC)
In effect from
Apr 4, 2012, 9:00 AM MDT
Expired
Apr 4, 2012, 8:35 PM MDT
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WWUS85 KGGW 032051
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT TUE APR 3 2012

.VERY WARM AIRMASS AHEAD OF A COLD FRONT ON WEDNESDAY WILL LEAD
TO HIGH FIRE DANGER WITH LOW RELATIVE HUMIDITY... DRY FUELS...
AND GUSTY SOUTHEAST WINDS. 

MTZ120-122-134>137-040800-
/O.UPG.KGGW.FW.A.0009.120404T1500Z-120405T0300Z/
/O.NEW.KGGW.FW.W.0010.120404T1500Z-120405T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
251 PM MDT TUE APR 3 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...122...
134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM TO 9 PM MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...A COMBINATION OF STRONG WINDS...LOW RELATIVE
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
  GROWTH POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
768 
WWUS85 KGGW 040925
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT WED APR 4 2012

.VERY WARM AIRMASS AHEAD OF A COLD FRONT TODAY WILL LEAD TO HIGH
FIRE DANGER WITH LOW RELATIVE HUMIDITY... DRY FUELS... AND GUSTY
SOUTHEAST WINDS.

MTZ120-122-134>137-042200-
/O.CON.KGGW.FW.W.0010.120404T1500Z-120405T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
325 AM MDT WED APR 4 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120...122...134...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...A COMBINATION OF STRONG WINDS...LOW RELATIVE 
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
019 
WWUS85 KGGW 042045
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT WED APR 4 2012

.VERY WARM AIRMASS AHEAD OF A COLD FRONT TODAY WILL LEAD TO HIGH
FIRE DANGER WITH LOW RELATIVE HUMIDITY... DRY FUELS... AND GUSTY
SOUTHEAST WINDS.

MTZ120-122-134>137-050300-
/O.CON.KGGW.FW.W.0010.000000T0000Z-120405T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
245 PM MDT WED APR 4 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...
122...134...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...A COMBINATION OF STRONG WINDS...LOW RELATIVE 
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
472 
WWUS85 KGGW 050235
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT WED APR 4 2012

MTZ120-122-134>137-050345-
/O.CAN.KGGW.FW.W.0010.000000T0000Z-120405T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
835 PM MDT WED APR 4 2012

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY AND WIND FOR
FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

WINDS CONTINUE TO DIMINISH ACROSS THE AREA THIS EVENING AND
RELATIVE HUMIDITY IS RECOVERING QUICKLY OVER THE REGION.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Apr 3, 8:55 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 3, 8:55 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MDT TUE APR 3 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
CURRENT FORECAST ON TRACK WITH ONLY SOME MINOR TWEAKS FOR THE
UPDATE. HIGH PRESSURE OVER EASTERN MONTANA MOVING INTO NORTH
DAKOTA THIS MORNING. LEE TROF DEVELOPING OVER CENTRAL MONTANA AND
WINDS GOING AROUND TO THE SOUTHEAST EXPECTED TO INCREASE A LITTLE
OVER THE WESTERN ZONES DURING THE AFTERNOON. WIND SPEEDS WILL BE
MARGINAL FOR LAKE WIND ADVISORY...BUT MORE LIKELY TO REACH
CRITERIA OVER THE WESTERN END OF THE LAKE. EBERT

PREVIOUS SHORT TERM DISCUSSION...SYNOPTIC SET UP...SPLIT FLOW IS
PRESENT ACROSS THE CENTER OF THE US WITH THE TROUGH OVER NEW
MEXICO/COLORADO AND A RIDGE RUNNING FROM MONTANA UP INTO NORTHERN
ALBERTA. FURTHER WEST A LARGE TROUGH LIES OFF THE COAST OF THE
PACIFIC NORTHWEST AND BRITISH COLUMBIA WHILE A SMALLER RIDGE SITS
JUST SOUTH OF THE ALEUTIAN ISLANDS.

TODAY THROUGH WEDNESDAY... THE PACIFIC TROUGH WILL STEP ONSHORE
AND BEGIN PRESSING AGAINST THE OVERHEAD RIDGE AMPLIFYING IT AND
COMPRESSING/WARMING AIR OVERHEAD. THIS WILL LEAD TO A WARMING
TREND TODAY THROUGH TOMORROW. A LEE SIDE SURFACE TROUGH SHOULD SET
UP ALONG THE FRONTRANGE AND ACCELERATE WINDS OUT OF THE SOUTH BY
WEDNESDAY. ALREADY LOW RHS ALONG WITH THE STRONGER WINDS HAS
FORCED A FIRE WEATHER WATCH FOR THE WHOLE OF NORTHEAST MONTANA IN
RESPONSE DURING THE DAY. SOUTHWESTERN FLOW JUST AHEAD OF THE RIDGE
ALSO MAY ALLOW FOR SOME WEAK THUNDERSTORM DEVELOPMENT DURING THE
EVENING HOURS AND OUTFLOW PROBLEMS DUE TO A DRY WELL MIXED
ATMOSPHERE THAT COULD GENERATE... THOUGH LATE IN THE WATCH...
STRONG RANDOM DIRECTIONAL WIND SHIFTS. WILL NEED TO KEEP EYE ON ANY
VIRGA AND RADAR ECHOS LATE WEDNESDAY.

WEDNESDAY NIGHT THROUGH THURSDAY... THE COLD FRONT ASSOCIATED WITH
THE TROUGH PASSAGE WILL REACH EASTERN MONTANA AND STALL ALONG THE
BORDER FOR A TIME. THIS WILL CREATE A TEMPERATURE GRADIENT ACROSS
THE AREA AND COULD PROVIDE A SLIGHT FOCUS FOR LIFT. TEMPERATURES
ARE ALSO EXPECTED TO COOL... BUT PERHAPS NOT IN THE MOST DRAMATIC
OF FASHIONS AS MIXING BEHIND THE FRONT MAY INITIALLY WARM
CONDITIONS. THE MOST NOTICEABLE CHARACTERISTIC OF THE FRONT WILL
THE WINDS SHIFT WHICH MOVES FROM SOUTH TO THE WEST RATHER FAST
BEFORE THE FRONT STALLS OUT. CHANGES ON THURSDAY ARE BOUNCING A
ROUND A BIT IN THE GRIDS BUT THIS IS BASED ON HOW MUCH QPF THE
FRONT WILL BE CAPABLE OF PRODUCING AND THEREFORE HOW AND WHEN IT
WILL TAP INTO MOISTURE. CURRENTLY LEANING TOWARD A DRIER PASSAGE
INITIALLY THURSDAY. BUT THIS COULD CHANGE BACK IN FUTURE RUNS. GAH

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A SLOW MOVING COLD FRONT WILL BECOME STATIONARY NEAR THE
MONTANA/DAKOTA BORDER THURSDAY NIGHT AND FRIDAY. THE FRONT WILL BE
PARALLEL TO THE SOUTHERLY FLOW ALOFT. MODEL ARE IN GOOD AGREEMENT
BRINGING IN A SERIES OF SHORTWAVES THURSDAY NIGHT THAT WILL BE
AHEAD OF A STRONGER SHORTWAVE TROUGH THAT WILL BE ROTATING AROUND
AN UPPER LOW CENTERED IN ALBERTA. THE SHORTWAVE MOVES THROUGH
EASTERN MONTANA ON FRIDAY. WILL CONTINUE TO TREND CHANCE OF PRECIP
UP WHICH NOW PUT MUCH OF THE FORECAST INTO LIKELY POPS FOR
THURSDAY NIGHT AND FRIDAY. PRECIP TYPE WILL BE TRICKY AS
TEMPERATURES ARE FORECASTED TO COOL OFF ENOUGH THURSDAY NIGHT AND
FRIDAY FOR MANY AREAS TO CHANGE FROM RAIN TO SNOW AND POSSIBLY
RECEIVE ACCUMULATING SNOW. WILL HIGHLIGHT THIS IN A HAZARDOUS
WEATHER OUTLOOK. THE WAVE WILL PUSH THE FRONT TO THE EAST FRIDAY
NIGHT DIMINISHING THE CHANCES OF PRECIP.

A BROAD UPPER TROUGH LINGERS OVER MONTANA THROUGH THE WEEKEND
WITH AN UPPER LOW REMAINING OVER ALBERTA. WILL LINGER A SLIGHT
CHANCE OF RAIN OR SNOW ON SATURDAY. MODELS EVENTUALLY MOVE THE
UPPER LOW TO THE EAST ON SUNDAY WITH ONE MORE SHORTWAVE MOVING
THROUGH THE AREA BEFORE TURNING THE FLOW ALOFT TO THE NORTHWEST
FOR EARLY NEXT WEEK. UPPER RIDGE BUILDS OVER THE WEST COAST ON
SUNDAY AND BUILDS INTO MONTANA EARLY NEXT WEEK WITH DRY WEATHER.
NORTHWEST FLOW ALOFT OVER EASTERN MONTANA WILL KEEP TEMPERATURES
AT OR BELOW NORMAL. FORRESTER

&&

.AVIATION...
VFR WITH CLEAR SKIES. LIGHT AND VARIABLE WINDS EARLY THIS MORNING WILL
BECOME SOUTHEAST BY 9 AM (15Z) AND INCREASE TO 15 TO 20 KNOTS BY
NOON (18Z) THE SOUTHEAST WINDS WILL DIMINISH TO AROUND 10 KNOTS
THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR MTZ120-122-134>137.

LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 3, 4:00 AM MDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT TUE APR 3 2012

MTZ016>027-059>062-041000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY EXISTS FROM NOON TODAY THROUGH 8 PM THIS
EVENING FOR SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS UP 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM WEDNESDAY MORNING TO
WEDNESDAY EVENING FOR A COMBINATION OF STRONG GUSTY SOUTH WINDS OF
20 TO 35 MPH WITH AND LOW RELATIVE HUMIDITY NEAR 15 PERCENT.

COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND
THURSDAY WITH MUCH COOLER TEMPERATURES. THERE WILL BE A GOOD
CHANCE OF RAIN OR RAIN AND SNOW THURSDAY NIGHT THROUGH FRIDAY
NIGHT AS THE SLOW MOVING STORM SYSTEM IMPACTS THE AREA. THERE IS A
POTENTIAL FOR ACCUMULATING SNOW IN HIGHER ELEVATION AREAS LIKE THE
LITTLE ROCKY MOUNTAINS OF SOUTHWEST PHILLIPS COUNTY AND NEAR THE
CANADIAN BORDER. THE TIMING AND TRACK OF THE SYSTEM REMAINS
UNCERTAIN AT THIS TIME. STAY TUNED FOR FURTHER UPDATES AS THE
TRACK OF STORM SYSTEM COMES INTO BETTER FOCUS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:39 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley41 hr
Apr 3, 3:55 AM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more11 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.